I was diagnosed w/ Addison's about 5 years ago (age 35), and at the time, weight loss was not one of my symptoms. I have lost quite a bit of weight over the past couple of years, and this was not intentional... i try to eat as much as i can in hopes of gaining weight, but no luck. I am very underweight. I know i have some intestinal problems- malabsorption due to damage from gluten, but I've been off of gluten for quite awhile and still only weigh 88 lbs. Is this to be expected with Addison's? This inability to gain weight?
PLEASE respond if you have any info - feels dangerous being this thin...
I have addisons disease for 4 years now. I too am spending everyday in a fight to just feel well. I suffered with severe weight loss as a result of any infection. How much cortison are you currenlty on. In 4 years I am just now starting to gain some weight. I got addisons disease as a result of an ecoli infection in my kidneys, that I had for 9 months, which turned septic. I would get some blood work done to make sure there is not an underlying infection somewhere in your body. Also, I had my doctor check my vitimin d level, which we found was virtually gone.we are not sure why as of yet, but she put me on 50000 IU vit D a week, and it seemed to make me stronger. What medications are you on?
Not in my experience. Once I started taking the prescribed steriods I gained about 7-8 lbs in about a week (most likely all water weight). Plus, hydrocortisone will make you gain weight if you take more than needed. It sounds like something else is preventing you from gaining weight.
I weighed 87lbs at 5'5" tall when I was first diagnosed with Addison's Disease in 1998 - when I was 38 years old. It took several years and a handful of Endocrinologists to get me on the right Cortisol replacement med, Cortef, and the correct dosage - but I have it right now. I take 30 mg of Cortef daily - usually. I am still pretty slim, but I have gotten to a reasonable weight and I look tons better.
I read this whole thread though and I never connected my lack of Vitamin D to my Primary Adrenal Insufficiency. I take 50,000 mg of Vit D weekly and it does help a bit. Unfortunately, I have developed Hyper Thyroid and EXTREME Heat Intolerance which I am almost suicidal over. Since this hot, humid Summer took over a month ago - I have been so miserable that I can barely make it through the day. I don't feel well any more and I am losing weight again. I believe that anything that causes your body stress increases your Cortisol needs and if they are not replaced, weight loss will follow.
I wonder if your extreme reaction to the heat is because you're de-hydrated. In addition to hydrocortisone you should also be taking fludrocortisone, especially if you are outside in the heat for extended periods of times. I take a 1/2 pill of fludrocortisone everyday and then if I'm outside exercising in the heat or I expect to be in the heat for an extended period of time, I take a whole pill of fluodro (.1mg).
Fludro is a powerful steriod and people react to it differently. My sister can barely take a tiny bite of a .1 mg pill without getting constipated. I made the mistake of taking my 1/2 pill in the late afternoon and that caused my insomniac tendencies to get even worse. Make sure you don't take too much of it and take it in the morning. It will help keep the fluids in your body.
I'm curious about the emails I'm seeing about vit D deficiency. My sister, who also has Addisons, is also vit D deficient. I'm wondering if that's goes with the Addisons disease territory. None of my doctors have ever indicated I'm vit D deficient but now I'm wondering if they are checking.
Thanks for the info about the other med. I walk around all day with a cup of ice water and I rarely spend any time outside. Still, I may need to add Fluc. to my daily regime. As for the Vit. D deficiency - you should probably ask your Doc if they are checking for it. I continue to show virtually no Vit. D when they check and I suspect that Addison's Disease is the cause. It is easy to treat and I do feel better when I take my weekly supplement. I have figured out another source of my Extreme Heat Intolerance. My doc has me on a very high dose of Amphetimines for Adult Onset ADHD. I am slowly tapering down on them to see if this helps because all the info I am getting about Heat Intolerance says that Amphetimines will cause this. There are probably a number of factors going into why I am suffering so much this Summer. Some of the factors I can change and some I cannot. I have learned a lot though - recently.
My Doc just added Fludrocortisone to my regime today. She also told me to double my Cortef intake until the heat breaks - it was 109 in KC today and humid. I have no bad side effects from Cortef and I have been on it for almost 10 years. Are there side effects of Florinef that are different than Cortef? I have truly felt miserable since this heat wave hit a month ago.
It can really vary by person. If I take it in the late afternoon I'd be unable to sleep so I make sure I take it in the morning. My sister gets constipated. Other persons that have left messages on this message board say never to take it -- not sure what their symptoms were.
I think you'll need to see how you react to it. It can help your electrolyte level, and retain fluids in your body. I would just take a little to start with. I take a 1/2 pill a day. If I exercise in the heat (biking), I take a whole pill.
Good luck. Finding the right treatment regimen is a learning process.